Alert archive / California / Wind Advisories in 2023

Wind Advisory 15, NWS Las Vegas, NV

February 22, 2023San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Feb 22, 2023, 10:01 AM PST for San Bernardino County, California. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2023, 10:01 AM PST (18:01 UTC)
Expired
Feb 22, 2023, 4:00 PM PST
In force
6 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WWUS75 KVEF 221801
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1001 AM PST Wed Feb 22 2023

CAZ523>526-230000-
/O.CAN.KVEF.HW.W.0002.000000T0000Z-230222T2100Z/
/O.NEW.KVEF.WI.Y.0015.230222T1801Z-230223T0000Z/
Western Mojave Desert-Eastern Mojave Desert-Morongo Basin-
Cadiz Basin-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms,
and Vidal Junction
1001 AM PST Wed Feb 22 2023

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Western Mojave Desert, Eastern Mojave Desert, Morongo 
  Basin and Cadiz Basin.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Hazardous travel conditions are expected
  along Interstate 15 and Interstate 40. The highest gusts are
  expected to be in areas of elevated terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ519>521-221915-
/O.CAN.KVEF.WI.Y.0014.000000T0000Z-230222T2100Z/
Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, Olancha, Westgard Pass, and Bristlecone Pine
1001 AM PST Wed Feb 22 2023

...WIND ADVISORY IS CANCELLED...

Winds across the area have fallen below impactful levels. Expect
winds to gust to 25 to 30 MPH through the afternoon.

$$

AZZ001>003-036-CAZ522-527-NVZ014-016>022-221915-
/O.EXP.KVEF.WI.Y.0014.000000T0000Z-230222T1800Z/
Northwest Plateau-Lake Havasu and Fort Mohave-Northwest Deserts-
Lake Mead National Recreation Area-Death Valley National Park-
San Bernardino County-Upper Colorado River Valley-
Esmeralda and Central Nye County-Northeast Clark County-
Western Clark and Southern Nye County-Sheep Range-
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Southern Clark County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Lake Havasu City, 
Desert Hills, Topock, Kingman, Golden Valley, Dolan Springs, 
Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, 
Furnace Creek, Stovepipe Wells, Shoshone, Needles, Beatty, 
Goldfield, Silver Peak, Dyer, Mesquite, Overton, Moapa, Pahrump, 
Indian Springs, Desert Rock, Amargosa Valley, Hayford Pk, 
The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, 
North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, 
Primm, Searchlight, and Cal-Nev-Ari
1001 AM PST Wed Feb 22 2023 /1101 AM MST Wed Feb 22 2023/

...WIND ADVISORY HAS EXPIRED...

Winds across the area have fallen below impactful levels. Expect
winds to gust to 25 to 30 MPH through the afternoon.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
1 follow-up statement
041 
WWUS75 KVEF 222346
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
346 PM PST Wed Feb 22 2023

CAZ523>526-230100-
/O.EXP.KVEF.WI.Y.0015.000000T0000Z-230223T0000Z/
Western Mojave Desert-Eastern Mojave Desert-Morongo Basin-
Cadiz Basin-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms,
and Vidal Junction
346 PM PST Wed Feb 22 2023

...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON...

Winds were beginning to subside this afternoon. The Wind Advisory
will be allowed to expire.

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Feb 22, 2:18 AM PST, 7 hours 43 minutes earlier.

Area forecast discussion, Feb 22, 2:18 AM PST, 7 hours 43 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
218 AM PST Wed Feb 22 2023

.SYNOPSIS...High winds will remain across parts of San
Bernardino County much of the day. Winds elsewhere will continue to
slowly subside, but quickly return to southerly on Thursday as the
next storm approaches. This storm will bring heavy snow to many
major travel corridors Friday through Sunday, including Interstate
15 over Mountain Pass, Highway 395 through the Owens Valley and
Highway 95 between Beatty and Tonopah.
&&

.SHORT TERM...through Thursday night.

Busy first few hours of the shift as parts of I-15 in California had
to be shutdown due to trucks being blown over. But now that the cold
front is pushing through southern Nevada starting to see winds
diminish at least in southern Nevada. Strong gusts likely to
continue much of the day across San Bernardino County were the High
Wind Warning will remain in place. Decided to downgrade the High
Wind Warning for the rest of the region to a Wind Advisory.

Quite the dynamic shortwave moving through with thunderstorms seen
in parts of Lincoln, northwest Clark and Mohave Counties. Currently,
narrow moisture plume noted on satellite just ahead of the shortwave
over San Bernardino and Mohave Counties. This will continue to shift
east through the remainder of Mohave County this morning. A few
ALERT station reporting up to 0.16" of rain an hour around Golden
Valley/Kingman. Rest of the stations less than a 0.10" of an inch.
Made no change to our exiting Winter Weather headlines for Lincoln
and Mohave Counties.

Region will continue under the influence of a broad trough of low
pressure through Thursday. It will remain breezy to locally windy at
times while shower chances will be best across Mohave, Lincoln,
Clark Counties.

Much colder behind the cold front today and Thursday with highs
about 20-25 degrees colder than yesterday.

.LONG TERM...Friday through Wednesday.

Confidence is increasing in the development of a Southern California
cutoff low tapping an atmospheric river leading to a favorable
widespread soaking rain/heavy snow event across our forecast area
Friday through Saturday night. The latest model ensembles are in
fairly good agreement at slowly moving the low inland with its
center tracking somewhere between Las Vegas and Yuma. These systems
typically produce some of the most significant precipitation for our
forecast area with this storm track as it places our area under the
diffluent northeast quadrant of the low. The latest storm total
precipitation estimates indicate between 0.50 inches and 1.00 inches
of precipitation across most of the Mojave Desert region Friday
through Saturday night while amounts between 1 and 2 inches of
liquid equivalent are forecast over Inyo County, central and
southern Nye and the Spring Mountains. Snow levels during the event
will fluctuate generally between 3500 and 5000 feet which will lead
to potential heavy snow for I-15 at Mountain Pass between Baker and
Primm and also impact many roads in Inyo County and in south central
Nevada, the Spring Mountains and Mohave County. Keep any eye on the
forecast as details become a little more clear the next couple days.

Model ensembles indicate the system will pull away Sunday with
decreasing chances of precipitation through Monday morning. Then the
weather gets active again as another broad trough over the eastern
Pacific swings inland with chances of precipitation increasing to 20-
40 percent Tuesday and Wednesday across much of our forecast area.
Temperatures remain several degrees below normal as would be
expected with this weather pattern.
&&

.AVIATION...For Harry Reid...Winds have diminished somewhat and
shifted more to the west as a cold front moves through the region.
The strongest winds look to be over, but sustained winds 15-20 kts
along with gusts to around 30-35kts are likely through the at least
mid day before winds diminish even more this evening. A cold front
sweeping through the valley this morning will likely bring lowering
CIGS clouds to around 6-7k feet along with a few showers. Snow
levels could drop to around 2-3k feet this morning, so there is some
possibility of seeing light snow mixed with rain at the airport.
Winds should stay west to northwest into the evening with speeds
remaining 10-15kts with gusts to around 25kts.

For the rest of southern Nevada, northwest Arizona and southeast
California...A cold front pushing through southern Nevada and
northwest Arizona will keep gusty winds in place through the day.
Strong southwest winds ahead of the front will become west to
northwest behind the front. Winds will continue to gust to over 40-
50kts ahead of the front and between 20-35kts behind. These gusty
west to northwest winds will prevail through the afternoon before
diminishing this evening. Lowering CIGS and scattered rain and snow
showers are possible in the vicinity of the front this morning near
KLAS/KVGT/KHND/KEED/KIFP. Snow levels could drop to as low as 2-3k
feet.
&&

.SPOTTER INFORMATION STATEMENT....Spotters are encouraged to report
any wind damage or other wind-related impacts.
&&

SHORT TERM...Pierce
LONG TERM...Adair
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 1:58 AM PSTWind AdvisoryVEFInyo, San Bernardino8 hr
Feb 22, 2:19 AM PSTWinter Storm WatchVEFInyo24 hr
Feb 22, 12:56 PM PSTWinter Storm WarningVEFInyo, San Bernardino3 days

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.